A receding contact problem between a functionally graded layer and two homogeneous quarter planes


ACTA MECHANICA, vol.227, no.6, pp.1753-1766, 2016 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 227 Issue: 6
  • Publication Date: 2016
  • Doi Number: 10.1007/s00707-016-1580-y
  • Journal Name: ACTA MECHANICA
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.1753-1766
  • Karadeniz Technical University Affiliated: Yes


In this paper, the plane problem of a frictionless receding contact between an elastic functionally graded layer and two homogeneous quarter planes is considered when the graded layer is pressed against the quarter planes. The top of the layer is subjected to normal tractions over a finite segment. The graded layer is modeled as a non-homogeneous medium with a constant Poisson's ratio and exponentially varying shear modules. The problem is converted into the solution of a Cauchy-type singular integral equation in which the contact pressure and the receding contact half-length are the unknowns using integral transforms. The singular integral equation is solved numerically using Gauss-Jacobi integration. The corresponding receding contact half-length that satisfies the global equilibrium condition is obtained using an iterative procedure. The effect of the material non-homogeneity parameter on the contact pressure and on the length of the receding contact is investigated.